MADISON - Trooper Darrick Lorbecki leaned down to his partner and scratched the Belgian Malinois' ears as the pup looked up to the one person he knows he can trust with his life.
Lord wagged his tail, closing his eyes as his tongue licked his black nose. While Lorbecki's tools of his trade include weapons and electronics, Lord has just one investigative tool, and in some ways it's much more sophisticated than the high-tech gear officers carry.
But it's Lord's nose, and those of all narcotics-sniffing dogs that are putting them at risk of accidental overdoses from the skyrocketing use of dangerous synthetic opioids such as fentanyl, which is deadlier than heroin, and carfentanil, which can kill a human with only a few salt-size grains absorbed through the skin.
It's a little-known side effect of the opioid epidemic that working dogs like Lord are at high risk of accidentally overdosing while on the job. With their incredible sense of smell — thousands of times better than humans — narcotics-sniffing dogs such as Lord are on the front lines of the opioid epidemic.
In December, when all State Patrol troopers were trained to administer Narcan, the nasal spray that counteracts opioid overdoses, to humans, the eight troopers who work with dogs also learned how to use it on their four-legged partners.
Now the medical bags Wisconsin State Patrol K9 handlers carry for their dogs all include Narcan doses.
At the four-hour training session, the State Patrol dog handlers were taught to look for the signs of an overdose, to quickly administer Narcan and then drive quickly to the nearest veterinary hospital.
"Basically it's the same for humans; we're trained to shoot the Narcan into their nose," Lorbecki said in a recent interview at a State Patrol facility in Madison. "Hearing about all the working dogs overdosing, you hope it doesn't happen to you or anybody else."
Among the reports of police dogs overdosing were three in Broward County, Florida, who became ill after searching a home used by someone suspected of selling heroin laced with fentanyl in 2016. The three dogs became listless, stopped responding to their handlers, refused to drink water and had trouble standing. One of the dogs began hyperventilating and passed out but was revived with Narcan.
Read and see more: https://www.jsonline.com/story/news/local/wisconsin/2018/02/19/police-dogs-risk-accidental-overdose-opioid-epidemic/341609002/
Poor doggies, exploited by humans. Where's the ASPCA on this? We'll probably have to pay for nose transplants in the future.